Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Crystal Meth and affects on HIV
May 20, 2005

I contribute my HIV status to the use of Crystal Meth. As if that isnt enough to encourage someone to stop, I havent been so open to the notion. Im an educated 34 year old man who has been blessed in some many ways, but Ive been secretly dealing with this nasty addiction for several years now. Ive been recreational with my use of crystal meth, but there have been times recently that Ive used consecutively for 30+ days. Although, I strive to maintain a sleep schedule with the help of Ambien or Xanax, maintain a healthy diet and maintain 99.9% adherence to my meds. I know deep down that Im ravaging my already compromised immune system. The purpose of this e-mail is to address the issue from a scientific standpoint as opposed to pure logic or common sense, which hasnt had much effect on me and my usage. Is there any scientific information that indicates that crystal meth negatively affects T-Cells and Viral loads? I started meds two years ago in June 2003 and my T-Cells went up and viral load eventually became non-detectable 11 months after starting meds. When I started meds, my T-Cells were between 350-400 and viral load was 411,000 copies. The first lab results that indicated a non-detectable viral load status my corresponding T-Cells were 550. My lab results after that indicated about the same T-Cells and a blip in my viral load of approximately 1000 copies. Since that last lab test, my crystal meth use has increased significantly. Fortunately, I recognized the problem and Ive been off of it for 11 days and Ive sought counseling. However, I have a tremendous fear of having my labs done for fear that Ive 1. Become resistant to a medication that Im on. 2. A drop in T-cells 3. A spike in viral load. 4. Any other underlying infections.

What are your thoughts on my situation? Have I caused myself harm? If I stay off of the crap from this point on, can I regain high T-Cell and become non-detectable. Thanks for your advice.

Response from Dr. Horwath

We know that crystal methamphetamine has adverse effects on the behavior of people who use it. It is clearly associated with higher levels of unsafe sex, and increased risk for HIV infection among people who use it regularly.

According to a study in The American Journal of Psychiatry, long-term heavy use of methamphetamine can exacerbate the damage to brain cells caused by HIV. Long-term methamphetamine users have similar changes in behaviour to patients with HIV-associated dementia. These include slowed reaction times and impaired memory, attention and concentration skills.

I don't know of any studies that have looked at the effect of methamphetamine on the immune system, but there are plenty of reasons to stop using this drug. It is a poison to your brain.

If you stop using now, you can avoid further damage. If you continue your HAART medications, then there is no reason to think that your good response to HAART should change at this point due to the meth use.



Previous
antidepressent for someone with HIV
Next
Life after Diagnosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement